Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 29, NWS Salt Lake City, UT

August 22, 202010 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 22, 2020, 2:56 AM MDT for 10 counties in Utah. It took effect at Aug 22, 2020, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2020, 2:56 AM MDT (08:56 UTC)
In effect from
Aug 22, 2020, 12:00 PM MDT
Expired
Aug 23, 2020, 9:00 PM MDT
In force
33 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Millard County, UT, Piute County, UT, San Juan County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 85 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.9 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4041 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS85 KSLC 220856
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
256 AM MDT Sat Aug 22 2020

UTZ493-496-498-222200-
/O.NEW.KSLC.FW.W.0029.200822T1800Z-200823T0300Z/
Central Utah Mountains-Color Country Mountains-Grand Staircase-
256 AM MDT Sat Aug 22 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 493...496 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains...
  Fire Weather Zone 496 Color Country Mountains and Fire Weather 
  Zone 498 Grand Staircase.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

* THUNDERSTORMS...Isolated thunderstorms with little or no rain
  expected.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
839 
WWUS85 KSLC 222037
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
237 PM MDT Sat Aug 22 2020

UTZ479>484-488-489-494-495-231200-
/O.NEW.KSLC.FW.W.0030.200823T1800Z-200824T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Color Country West Desert-
237 PM MDT Sat Aug 22 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
479...480...481...482...483...484...488...489...494 AND 495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from noon to 9 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 495 Color Country West Desert.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms will
  develop with little or no rain anticipated.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

UTZ493-496-498-231200-
/O.EXT.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/
Central Utah Mountains-Color Country Mountains-Grand Staircase-
237 PM MDT Sat Aug 22 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SUNDAY FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
493...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains...
   Fire Weather Zone 496 Color Country Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...With critical fire weather conditions, any fire starts
  will spread rapidly.

* THUNDERSTORMS...Isolated thunderstorms with little or no rain
  will continue through the early evening. Isolated to widely
  scattered thunderstorms will develop again tomorrow afternoon. 

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
859 
WWUS85 KSLC 230916
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
316 AM MDT Sun Aug 23 2020

UTZ493-496-498-232215-
/O.CON.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/
Central Utah Mountains-Color Country Mountains-Grand Staircase-
316 AM MDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 493...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains...
  Fire Weather Zone 496 Color Country Mountains and Fire Weather 
  Zone 498 Grand Staircase.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Widely scattered thunderstorms with little or no  
  rain will occur this afternoon through through this early 
  evening. 

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ479>484-488-489-494-495-232215-
/O.CON.KSLC.FW.W.0030.200823T1800Z-200824T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Color Country West Desert-
316 AM MDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE WEATHER ZONES 479...480...481...482...483...484...488...
489...494 AND 495...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 495 Color Country West Desert.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Widely scattered thunderstorms will develop 
  with little or no rain anticipated.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
025 
WWUS85 KSLC 232040
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
240 PM MDT Sun Aug 23 2020

UTZ479>484-488-489-494-495-240300-
/O.CON.KSLC.FW.W.0030.000000T0000Z-200824T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Color Country West Desert-
240 PM MDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 479...480...481...482...483...484...488...489...494 AND
495...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 495 Color Country West Desert.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Widely scattered thunderstorms will continue
  into the early evening with little or no rain anticipated.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ493-496-498-240300-
/O.CON.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/
Central Utah Mountains-Color Country Mountains-Grand Staircase-
240 PM MDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 493...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains...
   Fire Weather Zone 496 Color Country Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Widely scattered thunderstorms with little or no
  rain will occur through the early evening.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:48 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 21, 9:48 PM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
Issued by National Weather Service Grand Junction CO
948 PM MDT Fri Aug 21 2020

.SYNOPSIS...High pressure over Arizona will strengthen into
Saturday, maintaining a very warm air mass across the region through
the upcoming weekend. Moisture rotating around this high will bring
a threat for afternoon thunderstorms this weekend over the higher
terrain, with a better chance of showers and thunderstorms across
the lower elevations by early next week.

&&

.DISCUSSION...High pressure centered over northern Arizona will
slowly migrate towards the Four Corners region through the weekend.
In the meantime, with the ridge suppressed to the south, the
midlevel flow has been set up with trajectories that have brought
smoke from California wildfires into Utah, especially northern Utah.
This smoke is expected to linger through at least tomorrow per
latest guidance. As the high shifts northward and amplifies, some of
the smoke will then retreat northward for the beginning of the week.

Otherwise, drier air over Utah has kept weak convection this
afternoon confined mainly to the Uintas through southern mountains
and adjacent valleys to the east. This convection is winding down
now with the loss of daytime heating. With the high shifting towards
the Four Corners, moisture will begin spreading into Utah again from
the southwest tomorrow, then increase through at least the early
part of next week. This will bring increasing coverage of convection
to the area each day. Otherwise, temperatures will remain on the
warm side with above normal readings through early next week.

Updated the grids to make minor adjustments to PoP/Sky with no real
impact on the going text products. The Excessive Heat Warning will
is still expected to expire at 11 PM.

&&

.AVIATION...MVFR conditions are expected to prevail over the SLC
terminal through the valid TAF period due to smoke over the valley.
There is a 30% chance visibility improves to greater than 6 miles by
late tomorrow morning, but a noticeable haze will continue.
Otherwise, largely clear skies are expected to prevail. Southerly
winds becoming established for the night, and a switch to northwest
winds is expected around 19-20z tomorrow.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 11 PM MDT this evening for UTZ019-
     021.

WY...None.

&&

Cheng

For more information from NOAA's National Weather Service visit...

http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 21, 10:41 PM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1041 PM MDT Fri Aug 21 2020

UTZ001>016-019>021-517-518-WYZ021-221300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1041 PM MDT Fri Aug 21 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

No hazardous weather is expected tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon and evening thunderstorms will remain possible across
the area through the weekend. Moisture is expected to increase
across the area early next week resulting in better coverage
across the outlook area.

A very warm airmass will remain in place through the weekend with
near record high temperatures expected across much of the outlook
area each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:37 PM MDTRed Flag WarningSLCBeaver, Cache, Carbon, Duchesne, Emery, Garfield and 12 more30 hr
Aug 22, 3:06 PM MDTSpecial Weather StatementSLCPiute24 min
Aug 22, 3:31 PM MDTSpecial Weather StatementSLCSevier44 min
Aug 22, 5:13 PM MDTSpecial Weather StatementSLC32 min

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.